Although hypo symptoms are individual, mid-morning sleepiness, poor attention just before morning recess, or headaches, are common signs of low BGL’s. It’s important to give a supply of hypo foods to your child and your child’s school teacher. These items could be kept in a separate lunch box in your child’s bag as well as in the class room
It is vital for teachers to understand the need for your child to sometimes eat a snack during class time to treat a hypo. This is best explained to them by you or your child’s diabetes educator.
Initially, fitting diabetes into the school day can be a balancing act. Depending on your child’s insulin plan and school routine, sometimes a before school snack may be necessary to prevent a hypo before recess. At the same time, preventing your child from feeling different by ensuring meals (such as recesses and lunch) are at the same time as the other children is essential. Your diabetes team can help work out your child’s insulin plan around their usual school routine.
Teachers may also be able to pick up the signs of a hypo and treat early if they are well informed.
They also need to be aware of avoiding delays in meal times and most importantly when treating hypos. Packing snacks for your child to eat during the school is one way to ensure they have enough food to eat to prevent hypos. This is particularly relevant if there’s a school day with extra activity planned such as sports day.